The aim of the present study was to evaluate how hormone replacement therapy (HRT) could influence the course of primary headaches in postmenopausal women.Fifty patients presenting for clinical evaluation of menopausal status and suffering from headache were enrolled. The observational period lasted 7 months during which women filled in a diary with the clinical characteristics of headache attacks (frequency, days with headache, severity) and the analgesic use (no. of analgesic/month). Climacteric symptoms and both anxiety and depression were also measured. At the first visit the patients were divided into two groups: those suffering from migraine without aura (MwA) and those suffering from episodic tension-type headache (ETTH) and separately randomized. After a month of run-in period, they received two different HRT regimen, either: (1) transdermal estradiol 50 mcg every 7 days for 28 days plus medroxyprogesterone acetate (MAP) 10 mg/day from 15th to 28th day, or (2) oral conjugated estrogens 0.625 mg/day for 28 days plus MAP 10 mg/day for the last 14 days. Follow up evaluations were planned after 1, 3 and 6 months of treatment.While we did not observe any significance change regarding headache parameters in ETTH patients during both transdermal and oral treatment, the course of migraine was significantly affected by the route of HRT. Both frequency of attacks (F = 8.5; P < 0.000) and days with headache (F = 6.9; P < 0.000) significantly increased during HRT in the subgroup assuming oral formulation. On the contrary, no changes in the same parameters were found in the group taking transdermal treatment. Moreover, while severity of migraine was unaffected by HRT, analgesic consumption was significantly increased in the subgroup on oral treatment (F = 6.3; P = 0.001).HRT significantly affects the course of headache in postmenopausal migraine sufferers. Indeed, while the clinical pattern of ETTH remained stable throughout the observational period, patients suffering from MwA worsened their symptoms within the first 3 months of treatment. In particular, the oral route of administration significantly worsened migraine in comparison to the transdermal route.
Course of primary headaches during hormone replacement therapy / R. E., Nappi; Cagnacci, Angelo; F., Granella; F., Piccinini; F., Polatti; Facchinetti, Fabio. - In: MATURITAS. - ISSN 0378-5122. - STAMPA. - 38(2001), pp. 157-163.
|Data di pubblicazione:||2001|
|Titolo:||Course of primary headaches during hormone replacement therapy.|
|Autore/i:||R. E., Nappi; Cagnacci, Angelo; F., Granella; F., Piccinini; F., Polatti; Facchinetti, Fabio|
|Codice identificativo ISI:||WOS:000168518900005|
|Codice identificativo Scopus:||2-s2.0-0035917940|
|Codice identificativo Pubmed:||11306204|
|Citazione:||Course of primary headaches during hormone replacement therapy / R. E., Nappi; Cagnacci, Angelo; F., Granella; F., Piccinini; F., Polatti; Facchinetti, Fabio. - In: MATURITAS. - ISSN 0378-5122. - STAMPA. - 38(2001), pp. 157-163.|
|Tipologia||Articolo su rivista|
I documenti presenti in Iris Unimore sono rilasciati con licenza Creative Commons Attribuzione - Non commerciale - Non opere derivate 3.0 Italia, salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris